Managing Chemotherapy-Induced Peripheral Neuropathy

Hester Hill Schnipper, LICSW, OSW-C Program Manager Emeritus, Oncology, Social Work

AUGUST 04, 2020

Peripheral neuropathy is the pain, tingling, and discomfort that results from damage to the nerves, usually in the hands or feet. Certain chemotherapy drugs, including the Taxanes, vincristine, cisplatin, etoposide and tenoposide, are the most common culprits. Chemotherapy-induced peripheral neuropathy is called CIPN, and it is estimated that 30 to 40 percent of people who receive chemotherapy develop it. CIPN is one of the more common reasons that some people stop chemotherapy early as the symptoms can be disabling.

A small study found that using cold socks and mitts during chemotherapy may reduce the damage of CIPN.

Most people don't develop CIPN, and it is highly variable for those who do. For some, there is significant pain and numbness and an inability "to feel the ground" or to complete simple hand/finger tasks. It is frustrating to not be able to button your shirt or handle common kitchen tasks, and it is dangerous if your balance is impacted by foot numbness. Many people struggle to find shoes that are comfortable (or at least tolerable to wear) and sturdy on walking surfaces. Unless they are painful, we don't usually pay much attention to the surfaces under our feet. If, however, we suddenly can't feel the pavement or rug, we are handicapped and at risk of falls.

Unfortunately, for some people, these effects persist for years and negatively impact cancer recovery and quality of life. One of the always frustrating things about cancer and cancer treatment is the scarcity of definitive answers to some questions. How long will it take to grow my hair back? We don't know. When will I have my normal energy? We don't know. When will my fingers stop tingling and I won't worry about losing my balance with every step? We have no idea.

Studies have found that even a single cycle of chemotherapy can affect walking gait and balance. For others, the damage is progressive as chemo continues and may not even begin until treatment has been completed. One study in 2014 found that 30% of people had symptoms of CIPN six months or more after finishing chemotherapy. Personally, I have known more than a few who experienced CIPN for years. Like many other lingering side-effects of cancer treatment, this is very distressing. On the one hand, we are, of course, delighted to be done with chemo and alive and well, but our lives may have been changed in a number of negative physical ways.

A small study found that using cold socks and mitts during chemotherapy, called cryotherapy, may reduce the damage of chemotherapy-induced peripheral neuropathy. Of course, this does not help if the treatment is over, and it does not help everyone who tries it. If you are preparing to begin chemotherapy and your regiment will include a drug that may result in CIPN, it is worth asking your doctor about this strategy.

There are no treatments that guaranteed to improve nerve damage, but a combination of pain medications, vitamins, lotions and exercise may help. Some people find physical therapy a useful treatment. If you decide to try PT, make sure to ask if the physical therapist has experience and expertise in treating peripheral neuropathy. There have been some suggestions that exercise may reduce symptoms. I have heard particularly good reports of acupuncture as being helpful. You may also consider consulting with a pain specialist who will have suggestions for specific medications or pain management strategies.

If you are struggling with CIPN, don't despair. For most people, it gets better relatively quickly. If you are less fortunate, speak up and ask your doctors for any referrals or suggestions of help. Avoid being tempted by quackery; there are no proven diets or lotions or vitamins that make a difference. If you can connect with others who are dealing with the same problems, they may have practical suggestions to help. At the least, you will feel less singled out and alone with your difficulties.

Has chemotherapy-induced peripheral neuropathy been a problem for you? Join the BIDMC Cancer Community and share your story.

Above content provided by Beth Israel Deaconess Medical Center. For advice about your medical care, consult your doctor.
View All Articles